257 posters,  56 sessions,  59 topics,  1101 authors,  254 institutions

ePostersLive® by SciGen® Technologies S.A. All rights reserved.

EP.015
The Highs and Lows of Quetiapine Toxicity

Rate

No votes yet

The Highs and Lows of Quetiapine Toxicity

Introduction
Some studies have shown quetiapine to be relatively safe in overdose when compared to other antipsychotics1,2. We argue the contrary, advocating early aggressive treatment of cardiac dysrhythmias and seizures.

Case Description
A 38-year-old female self-presented to the Emergency Department having ingested 16g of quetiapine 4 hours previously. She was admitted to the Intensive Care Unit for closer monitoring where she remained asymptomatic for the first few hours, before developing several tachyarrhythmias, followed by a tonic-clonic seizure. The patient subsequently developed torsades de pointes and so advanced life support was commenced. The patient was also administered magnesium sulphate, intravenous lipid emulsion (Intralipid ® 20%), and 8.4% sodium bicarbonate.

Following 30 minutes of CPR, the patient had a return of spontaneous circulation. However, she was significantly hypotensive despite numerous adrenaline boluses. She was switched to a metaraminol infusion, and subsequently noradrenaline following the establishment of central venous access. After 2 hours, the patient’s noradrenaline requirement reduced from 0.75mcg.kg-1.min-1 to 0 mcg.kg-1.min-1.

The patient was extubated the following day but, as a consequence of prolonged CPR, suffered a number of rib fractures. Paradoxical chest movement impeded her ventilation and she required reintubation. Following treatment for a hospital acquired pneumonia, the patient had a percutaneous tracheostomy on day 15. She was successfully weaned 9 days later.

Discussion
Quetiapine toxicity requires a generalised, supportive management approach due to the lack of a specific antidote.

It is a lipid soluble drug that is highly protein bound, making it a potential target for treatment with lipid emulsion therapy. The use of lipid emulsion for quetiapine toxicity is not well established, and its general use in the management of drug poisoning appears to be sporadic.

At present, there is some debate over its use as a rescue therapy versus its use as a preventative agent. It is unknown whether prophylactic lipid infusion given in response to the high dose of quetiapine would have prevented the subsequent deterioration. Nevertheless it appears to have had a benefit during the resuscitation phase with rapid resolution of the prolonged QRS length.

We also wish to highlight that during resuscitation, there was an apparent lack of efficacy of intravenous adrenaline. This has previously been described in the Emergency Medicine literature3,4. The most accepted mechanism for the worsening of hypotension is beta stimulation in the setting of quetiapine-induced alpha blockade. As such, the early use of alpha agonists with minimal beta agonism, such as metaraminol and noradrenaline is advocated,  and in this example proved to be far more effective.

Despite the extended recovery phase, the combination of treatment given in this case ultimately resulted in successful resuscitation. The patient has subsequently been discharged from hospital.

Conclusion
Lipid emulsion therapy can be used as a part of the management for quetiapine toxicity, but adrenaline should be avoided due to refractory hypotension. Clinicians should have a low threshold for admission to critical care.

 

Enter Poster ID (e.gGoNextPreviousCurrent